Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 24, 2004

May 24, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down trees along the Northeast Extension of the Pennsylvania Turnpike in North Whitehall Township and also in Allentown. About 4,000 homes and businesses in and around Allentown lost power because of the downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down trees along the Northeast Extension of the Pennsylvania Turnpike in North Whitehall Township and also in Allentown. About 4,000 homes and businesses in and around Allentown lost power because of the downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 24, 2:05 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 24, 2:05 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 PM EDT MON MAY 24 2004

.SHORT TERM...
CONVECTION HAS BEEN RELATIVELY SLOW TO GET GOING THIS
AFTERNOON...BUT HOURLY SPC MESOANYLYSIS STILL SHOWS VERY GOOD
DESTABILIZATION GOING ON WITH DAYTIME HEATING.  HAVE EXPANDED
MENTION OF THUNDERSTORMS TO ALL THE FORECAST AREA UNTIL AROUND
MIDNIGHT TONIGHT...WITH ENHANCED CONVECTIVE WORDING OVER NORTHERN
AND CENTRAL PORTION OF THE AREA.

FRONTAL PASSAGE TONIGHT HELPS SHUT DOWN CONVECTIVE THREAT...
BRIEFLY...BEFORE FLOW TURNS BACK AROUND TO THE SW AND WE GET ANOTHER
SHOT AT CONVECTION TUE NIGHT.  ANOTHER FRONTAL PASSAGE ON WEDNESDAY
USHERS US INTO A SOMEWHAT COOLER...DRIER AND LESS CONVECTIVELY
ACTIVE PERIOD.

&&

.LONG TERM...
FORECAST GETS INTERESTING AGAIN AS WE ROLL INTO THE MEMORIAL DAY
WEEKEND PERIOD.  FRONTAL BOUNDARY...WHICH NCEP PROGS CURRENTLY KEEP
TO OUR SOUTH ON SUN AND MON...WILL PLAY A KEY ROLE IN OUR WEATHER
PATTERN.  DID NOT GET TOO GLOOMY WITH FORECAST...AND KEPT TEMPS AND
POPS NEAR SEASONAL NORMS FOR THE WEEKEND.  FINAL POSITION OF FRONT
WILL DETERMINE WHAT HAPPENS.

&&

.MARINE...

WINDS AND SEAS ARE GENLY EXPECTED TO REMAIN BELOW SCA CRITERIA
THROUGH THE FORECAST PERIOD, WITH THE POSSIBLE EXCEPTION THAT SEAS
WED NEAR SANDY HOOK MAY INCREASE TO NEAR 5 FT IN A MODERATE S FLOW.

SW OR WSW WINDS WL GENLY PREVAIL INTO THIS EVENING, AND WINDS ALG
THE NRN MONMOUTH COUNTY COAST WERE IN THE PROCESS OF COMING ARND TO
THE S FM ONSHORE. FRONTAL BOUNDARY PASSES LATER TNGT WITH ASSOCIATED
WIND SHIFT, BUT W WINDS TUE SHOULD GO BACK TO SW LATE IN THE DAY AND
IN THE EVENING AS A STRONGER COLD FRONT APPROACHES FROM THE W. THAT
FRONT WILL CROSS THE MARINE AREA WED NIGHT, AND WINDS WILL SHIFT TO
THE NW. WINDS WILL SHIFT AGAIN BACK TO THE S AND SW THU NIGHT INTO
FRI.

&&

.AVIATION...

WL ADD A TEMPO GROUP FOR TSTMS THIS AFTN INTO THIS EVE FOR ABE AND
RDG, BUT WITH ONLY CHC POPS FURTHER S WL ONLY ADD IN CB TO THE CLD
GROUP. DESPITE WIND SHIFT AND SOME MIXING LATE TNGT, WL ADD IN A
TEMPO GROUP FOR MVFR VSBY ONLY FOR MIV DURING THE PREDAWN AND
SUNRISE HOURS TUE AS DPTS THERE MAY BE HIGHER THAN ELSEWHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 55 76 56 69 / 50 10 40 40
ABE 60 82 61 75 / 50 10 40 40
RDG 62 83 63 76 / 30 10 30 40
PHL 65 86 65 81 / 30 10 30 40
12N 57 79 59 72 / 50 10 40 40
SMQ 61 82 62 75 / 50 10 30 40
TTN 62 83 63 77 / 30 10 30 40
MIV 64 83 65 81 / 20 10 30 40
N55 63 80 64 78 / 20 10 30 40
ACY 63 82 65 79 / 20 10 30 40
ILG 64 85 65 80 / 30 10 30 40
DOV 64 82 66 82 / 20 10 30 40
GED 65 83 66 84 / 20 10 30 40
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

SZATKOWSKI
Hazardous weather outlook, May 24, 3:37 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
437 AM EDT MON MAY 24 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-250836-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
437 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER NORTH AND WEST OF
PHILADELPHIA...MAINLY THIS AFTERNOON AND EVENING. THE MOST LIKELY
AREAS ARE THE POCONO MOUNTAINS AND NORTHERN NEW JERSEY. STRONG WIND
GUSTS AND LARGE HAIL ARE THE MAIN THREAT. LOCALLY HEAVY DOWNPOURS ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING.

WN

In the hours before

Special weather statement, May 24, 10:35 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1135 AM EDT MON MAY 24 2004

NJZ001-007>010-012-013-015-PAZ054-055-060>062-068-069-242300-
BERKS PA-BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MERCER NJ-
MIDDLESEX NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA-
SOMERSET NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
1135 AM EDT MON MAY 24 2004

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS. UNSTABLE AIR IS
LIKELY TO COMBINE WITH AN APPROACHING COLD FRONT TO GENERATE
SCATTERED THUNDERSTORMS, A FEW OF WHICH COULD BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED THROUGH 400 PM
FROM MIDDLESEX SOMERSET AND HUNTERDON COUNTIES AND NORTHWARD IN NEW
JERSEY, AS WELL AS LEHIGH NORTHAMPTON CARBON AND MONROE COUNTIES IN
EASTERN PENNSYLVANIA.

PEOPLE SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS AND MOVE
INDOORS SHOULD THUNDERSTORMS APPROACH. STAY TUNED TO NOAA WEATHER
RADIO, THE VOICE OF THE NATIONAL WEATHER SERVICE, OR LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

ALSO, HIGH TEMPERATURES OF 85 TO AROUND 90 DEGREES AND DEWPOINTS OF
65 TO 70 WILL COMBINE TO RAISE THE HEAT INDEX TO 90 TO 95 THIS
AFTERNOON, ESPECIALLY IN THE URBANIZED AREAS OF THE DELAWARE VALLEY.
IF YOU ARE GOING TO BE OUTDOORS THIS AFTERNOON, AVOID OVERHEATING
YOURSELF. BE ESPECIALLY CAREFUL WITH THE ELDERLY, THE VERY YOUNG AND
THE INFIRM, AS THEY ARE MOST SUSCEPTIBLE TO HEAT STRESS. ALSO,
PLEASE REMEMBER TO KEEP YOUR PETS COOL. MAKE SURE THEY HAVE ACCESS
TO A SHADY AND WELL VENTILATED LOCATION AND COOL WATER TO DRINK. IF
AT ALL POSSIBLE, BRING THEM INDOORS.
Special weather statement, May 24, 12:20 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT MON MAY 24 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-250020-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
120 PM EDT MON MAY 24 2004

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE REGION...

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS. UNSTABLE AIR IS
LIKELY TO COMBINE WITH AN APPROACHING COLD FRONT TO GENERATE
SCATTERED THUNDERSTORMS, A FEW OF WHICH COULD BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED THROUGH 400 PM
FROM MIDDLESEX SOMERSET AND HUNTERDON COUNTIES AND NORTHWARD IN NEW
JERSEY, AS WELL AS LEHIGH NORTHAMPTON CARBON AND MONROE COUNTIES IN
EASTERN PENNSYLVANIA.

PEOPLE SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS AND MOVE
INDOORS SHOULD THUNDERSTORMS APPROACH. STAY TUNED TO NOAA WEATHER
RADIO, THE VOICE OF THE NATIONAL WEATHER SERVICE, OR LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

ALSO, TEMPERATURES OF 85 TO AROUND 90 DEGREES AND DEW POINTS OF
65 TO 70 WILL COMBINE TO RAISE THE HEAT INDEX TO 90 TO 95 THIS
AFTERNOON, ESPECIALLY IN THE URBANIZED AREAS OF THE DELAWARE VALLEY.
IF YOU ARE GOING TO BE OUTDOORS THIS AFTERNOON, AVOID OVERHEATING
YOURSELF. BE ESPECIALLY CAREFUL WITH THE ELDERLY, THE VERY YOUNG AND
THE INFIRM, AS THEY ARE MOST SUSCEPTIBLE TO HEAT STRESS. ALSO,
PLEASE REMEMBER TO KEEP YOUR PETS COOL. MAKE SURE THEY HAVE ACCESS
TO A SHADY AND WELL VENTILATED LOCATION AND COOL WATER TO DRINK. IF
AT ALL POSSIBLE, BRING THEM INDOORS.

EBERWINE

The radar

The Philadelphia radar (KDIX), 127 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lehigh

When
May 24, 3:35 PM EST to 3:42 PM EST
Where
Lehigh County, Ironton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.667, -75.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398875.